Minnesota Parents: Make Sure Your Teens Avoid the ‘Benadryl Challenge’
The US Food and Drug Administration is having to issue a warning due to a new "challenge" sweeping across social media, that is potentially life-threatening.
We are aware of news reports of teenagers ending up in emergency rooms or dying after participating in the “Benadryl Challenge” encouraged in videos posted on the social media application TikTok.
The "challenge" consists of taking more than the recommended amount of the antihistamine. Teens have been hospitalized and died across the country from taking too many of the tablets at once. Medpage today reported that One 15-year-old girl on Oklahoma died from an overdose in August because she did the "challenge".
The recommended dose of Benadryl is generally one or two tablets every 4-6 hours for children and adults, respectively. I know as a grown woman just one tablet is more than enough to help curb my allergies, and have a solid nap. I can't imagine taking more than two and the effect that would have on the body.
Parents are being encouraged to talk to their teens about the dangers of abusing over-the-counter medicines and should keep them safely out of reach of kids and teens. Especially during these trying times where kids are home and likely to experiment.
The FDA is keeping a cautious eye on the situation:
We are investigating these reports and conducting a review to determine if additional cases have been reported. We will update the public once we have completed our review or have more information to share. We also contacted TikTok and strongly urged them to remove the videos from their platform and to be vigilant to remove additional videos that may be posted.